The unknown risk of dementia with DOACs, a BMJ report
In what may be cited as the first-ever reported neurocongnitive side-effects of newer anticoagulants rivaroxaban and apixaban (belonging to the class of factor X inhibitors), the latest BMJ issue reports the cases of two patients who developed worsening behavioural and psychological symptoms of dementia (BPSD), coinciding with starting these factor Xa inhibitors. Their symptoms improved significantly, within 2 weeks, on switching to alternative anticoagulant therapies.
Factor Xa inhibitor direct oral anticoagulants (DOACs) have become widely prescribed over recent years as achieving anticoagulation in prevention of systemic emboli in patients in atrial fibrillation (AF) or with deep vein thrombosis. A significant proportion of the population with mild cognitive impairment or dementia are, therefore, also treated with DOAC's for these coexistent diagnoses.
Despite no listed neuropsychiatric side effects in the British National Formulary (BNF) for these, the authors suspected that these two patients were experiencing iatrogenic worsening of their behavioural and psychological symptoms of dementia (BPSD).
The first case was an octogenarian female who started on apixaban following pulmonary embolism and underlying atrial fibrillation. During her admission, staff raised concerns about her memory and the patient was commenced on the antidepressant mirtazapine for low mood and poor sleep. However, after a further 3 weeks, she started having paranoid delusions and aggressive behaviour. She suspected her husband was having an affair. Her mood was labile, alternating between irritability and tearfulness. Mirtazapine was stopped as the patient's agitation and aggression had only worsened.
The decision was made to switch apixaban to dabigatran as an alternative DOAC when no other cause could be found. She became markedly more settled over the next 2 weeks, no longer banging on doors or wanting to leave. She acknowledged feeling more calm and relaxed. There were no longer concerns regarding her mood or sleep.
The second case describes a man in his early 70s, described by his family as having some mild memory problems and confusion at times although managing his activities of daily living well enough. However, approximately a month after commencing rivaroxaban for AF, he became agitated and more confused. He had become physically threatening and aggressive towards his wife and daughters.
His apparent BPSD appeared to be treatment resistant and his presentation worsened. In the absence of any other identifiable psychosocial or pathophysiological causes or changes to medication, physicians switched rivaroxaban to warfarin. There was significant improvement in the patient's presentation within 2 weeks.
Rivaroxaban is structurally related to the antibiotic linezolid, which has been reported to cause mitochondrial toxicity. The effect of apixaban, which is structurally related to rivaroxaban, has yet to be investigated on mitochondrial function. Recent research supports not only an association between reduced cerebral mitochondrial function and neuropsychiatric symptoms and disorders but also the aetiological role it may play. Asthenia (abnormal physical weakness or lack of energy) has more recently become listed as a common/very common side effect of rivaroxaban.
Neuropsychiatric symptoms and disorders are known to be associated with reduced cerebral mitochondrial function. There is an increasing body of research supporting that this relationship is aetiological. If so, any further drug-induced impairment of cerebral mitochondrial function could, therefore, be expected to precipitate or exacerbate such symptoms or disorders already present potentially.
An increased awareness of which drugs are less toxic to cerebral mitochondria, with the development of a rating scale for example, could inform prescribing and safer treatments being offered to older people, reducing the likely hood of them experiencing apparent BPSD and requiring psychiatric detention.
Source: BMJ case reports: Porter KMF, Hargreaves IP, De Souza S, et al. BMJ Case Rep 2021;14:e240059. doi:10.1136/bcr-2020- 240059